Texas, 2020

High Wind in Texas, January 16, 2020

January 16, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air behind a strong cold front caused strong northeast winds to develop at Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air behind a strong cold front caused strong northeast winds to develop at Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 16, 3:13 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 16, 3:13 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
313 AM CST Thu Jan 16 2020

.DISCUSSION...

The much advertised cold front has pushed through most of the area
early this morning, nearing the Rio Grande. Cold air advection
(while lagging behind the front) has begun, with portions of
Southeast New Mexico and the northern Permian Basin in the upper
30s and lower 40s, with upper 50s and 60s holding on closer to the
Rio Grande Valley. Latest water vapor imagery indicates continued
moist southwesterly flow aloft, with developing isentropic
upglide already resulting in a few showers across the Stockton
Plateau this morning. The expectation is for rain to overspread
much of the region today, with the greatest probability for
rainfall across portions of Lea county southward toward the Rio
Grande, and particularly across the Permian Basin and Lower Trans
Pecos. Rainfall, cloudcover, and continued cold advection will
keep temperatures in check today, with afternoon temperatures
ranging from the middle 30s north to the 50s to around 60 degrees
across far southern zones. These temperatures will be around 10-15
degrees below normal for mid January, a far cry from the
temperatures 15 to 20 degrees above normal we saw only a couple
days ago. While there may be some windy conditions through
Guadalupe Pass today given northeasterly flow behind the front,
confidence in a prolonged wind event is not high enough at this
time to issue any High Wind headlines. However, those traveling
through the pass may encounter windy conditions through this
afternoon, and should plan accordingly.

Tonight, temperatures will fall into the 30s for most of the
area, though given locations should remain above freezing, do not
expect frozen precipitation. Rainfall will continue overnight, as
an upper trough to the west begins to progress across the Great
Basin and into the Rockies, accompanied by a 300mb jet around its
southern periphery. This jet will edge into the region after
midnight, and enhanced lift associated with this feature and the
approaching trough is progged to yield an enhanced band of
precipitation across western portions of the area overnight,
progressing eastward through Friday morning. As the trough moves
across the Rockies and into the High Plains Friday, cyclogenesis
will begin in earnest, and the accompanying trough axis/Pacific
front will push eastward across the region. A transition to
westerly flow at the surface and aloft in response to this feature
will shunt precipitation to the east, and given supportive
dynamics and enhanced convergence along the boundary, have
maintained mention of thunderstorms across the eastern Permian
Basin and Lower Trans Pecos Friday late morning into Friday
afternoon. In the wake of this system, the associated downslope
warming will result in a quick rebound to above normal
temperatures Friday afternoon with highs in the lower to middle
60s for most of the region.

Another cold front associated with the passing trough will move
through the region early Saturday, marking a return to near normal
temperatures in the middle 50s and 60s. Building surface high
pressure and easterly flow will then maintain below normal
temperatures Sunday into next week, with highs in the 40s and 50s
expected through Monday/Tuesday. While there may be a chance for a
quick shot of precipitation Sunday into Sunday night, mainly along
the Pecos River, greater confidence exists for precipitation
Monday into Tuesday as a shortwave develops and moves eastward out
of the Rockies. For now, haven't deviated too much from the
blended solution at this time, maintaining slight chance PoPs for
that time frame, when rain or even a rain/snow mix may be
possible. Otherwise, a return to near normal temperatures looks to
be on tap next Wednesday, with guidance indicating potential for
a wind event next Thursday. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  35  60  37 /  80  90  70   0
Carlsbad                       42  35  64  34 /  50  60   0   0
Dryden                         52  45  66  44 /  70  70  50  10
Fort Stockton                  44  38  64  41 /  70  80  30   0
Guadalupe Pass                 40  34  56  36 /  30  60   0   0
Hobbs                          38  33  61  33 /  70  80  10   0
Marfa                          46  35  63  31 /  30  70  20   0
Midland Intl Airport           40  36  61  38 /  80  80  50   0
Odessa                         40  35  61  38 /  80  80  40   0
Wink                           43  36  64  35 /  60  80  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84
Hazardous weather outlook, Jan 16, 2:00 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Thu Jan 16 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Thu Jan 16 2020 /100 AM MST Thu Jan 16 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 16, 4:51 AM CST to 11:58 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872598.